How Tylenol Can Cause Liver Damage

Acetaminophen Tylenol tablets

Medic Image / Getty Images

Tylenol, generically called acetaminophen, is a very popular and effective drug taken to relieve pain and reduce fever. Because it's so well known (it's been available since the 1950s) and it's so common (it's widely combined with other medications), it's sometimes used carelessly which can lead to liver damage.

Is Tylenol Safe?

Tylenol is very safe when used as recommended. Many people with chronic hepatitis and other types of liver disease (who don't regularly drink alcohol) can safely take the recommended doses of Tylenol; however, you should definitely check with your physician before taking Tylenol or any medication if you have liver disease, and do not take for more days than directed.

Tylenol should only be taken in reduced doses if you have cirrhosis. For people with advanced cirrhosis (decompensated cirrhosis), however, Tylenol probably can't be used because of the serious existing liver damage. If you have a serious liver disease, talk to your doctor about appropriate dosing and best alternatives for treatment of pain or fevers.

Why Is the Liver Affected by Tylenol?

Tylenol is quickly absorbed into the blood through the gastrointestinal tract. Once in the bloodstream, it begins to relieve pain by increasing your body's overall threshold to pain and it reduces fever by helping to get rid of excess heat. Ultimately, the blood filters through the liver where most of the drug is metabolized (broken down) and its components are excreted in the urine.

How Does Liver Damage From Tylenol Happen?

The liver breaks down most of the drug into safe components that can be removed from the body in the urine. However, a small amount of Tylenol is expected to be metabolized into a harmful by-product called NAPQI (which stands for N-acetyl-p-benzoquinoneimine). When Tylenol is taken in recommended doses, your body can quickly remove this toxic by-product in the urine. However, when the liver needs to suddenly metabolize overdose levels of Tylenol, too much of the toxic NAPQI is made and it starts to harm the main cells of the liver (hepatocytes).

How to Safely Take Tylenol

If used in physician recommended doses, taking Tylenol is safe, even for most people with liver disease who do not drink alcohol. Liver damage from Tylenol can depend on several factors. Some of them are:

  • The amount of Tylenol you take (if you take more than the recommended amount)
  • The amount of alcohol you drink (alcohol can increase the production of toxic NAPQI)
  • If you take other medications with Tylenol. Some drugs, including opiods, dilantin, and others, may interact poorly with Tylenol and increase the risk of liver damage; certain herbal supplements can also interact with Tylenol and cause liver damage.
  • Your level of nutrition (whether you're fasting or if you have poor nutritional intake can increase your risk of liver damage)
  • Being over 40
  • Being a smoker

How Tylenol Overdose Is Treated

Tylenol overdose can be either intentional or accidental. It is one of the most common poisonings that occur worldwide. If not treated quickly, Tylenol overdose can be fatal.

People who overdose on Tylenol may experience the following symptoms:

  • Diarrhea
  • Convulsions
  • Irritability
  • Jaundice
  • Nausea
  • Sweating
  • Vomiting
  • Coma
  • Loss of appetite
  • Lethargy
  • Malaise

Of note, it may take more than 12 hours after ingestion for symptoms of Tylenol overdose to occur. The list of symptoms above describes what might be seen in the first 24 hours; after 24 to 72 hours) the symptoms might resolve, but it is still very important to seek urgent medical care, as serious liver damage may have occurred.

Tylenol overdose is an emergency. Fortunately, an antidote for Tylenol overdose exists and is called N-acetylcysteine. This antidote is most effective when given within 8 hours of Tylenol overdose, and it can prevent liver failure.

Was this page helpful?

Article Sources

Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial policy to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Hayward KL, Powell EE, Irvine KM, Martin JH. Can paracetamol (acetaminophen) be administered to patients with liver impairmentBr J Clin Pharmacol. 2016;81(2):210–222. doi:10.1111/bcp.12802

  2. National Institute of Diabetes and Digestive and Kidney Diseases. LiverTox: Clinical and Research Information on Drug-Induced Liver Injury. Acetaminophen. Updated January 28, 2016. 

  3. Budnitz DS, Lovegrove MC, Crosby AE. Emergency department visits for overdoses of acetaminophen-containing products. Am J Prev Med. 2011;40(6):585-92. doi:10.1016/j.amepre.2011.02.026